Alert archive / Wyoming / High Wind Watches in 2021

High Wind Watch 5, NWS Riverton, WY

February 20, 2021Fremont County, Wyoming

NWS Riverton, WY issued this high wind watch at Feb 20, 2021, 12:32 PM MST for Fremont County, Wyoming. It took effect at Feb 21, 2021, 12:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 12:32 PM MST (19:32 UTC)
In effect from
Feb 21, 2021, 12:00 PM MST
Expired
Feb 21, 2021, 2:57 AM MST
In force
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.5 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS75 KRIW 201932
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1232 PM MST Sat Feb 20 2021

WYZ002-003-211300-
/O.NEW.KRIW.HW.W.0007.210221T1200Z-210222T1900Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
1232 PM MST Sat Feb 20 2021

...HIGH WIND WARNING IN EFFECT FROM 5 AM SUNDAY TO NOON MST
MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected
  in the lower elevations, and west to northwest winds 40 to 50
  mph with gusts around 75 mph in the mountains.

* WHERE...Absaroka Mountains and Cody Foothills. The strongest
  winds in the Cody Foothills will be from just south of Cody to
  the Clark area.

* WHEN...From 5 AM Sunday to noon MST Monday. The strongest winds
  are expected Sunday night.

* IMPACTS...Mainly to transportation, especially along Highway 
  120 and the Chief Joesph Highway. Enhanced blow over risk for 
  light and high profile vehicles including campers and tractor 
  trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the 
wind to minimize the possibility of your car door hitting another 
parked vehicle.

&&

$$

WYZ016-211300-
/O.NEW.KRIW.HW.A.0005.210221T1900Z-210223T0000Z/
Upper Wind River Basin-
Including the city of Dubois
1232 PM MST Sat Feb 20 2021

...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Upper Wind River Basin including Dubois and Crowheart.

* WHEN...From Sunday afternoon through Monday afternoon.

* IMPACTS...Mainly to transportation. Enhanced blow over risk for
  light and high profile vehicles including campers and tractor 
  trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

21
1 follow-up statement
954 
WWUS75 KRIW 210957
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
257 AM MST Sun Feb 21 2021

WYZ016-220000-
/O.UPG.KRIW.HW.A.0005.210221T1900Z-210223T0000Z/
/O.EXB.KRIW.HW.W.0007.210221T1900Z-210223T0000Z/
Upper Wind River Basin-
Including the city of Dubois
257 AM MST Sun Feb 21 2021

...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST
MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Upper Wind River Basin.

* WHEN...From noon today to 5 PM MST Monday.

* IMPACTS...Mainly to transportation. Enhanced blow over risk 
  for light and high profile vehicles, including campers and 
  tractor trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

WYZ002-003-220000-
/O.CON.KRIW.HW.W.0007.210221T1200Z-210222T1900Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
257 AM MST Sun Feb 21 2021

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST MONDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected in the lower elevations, and west to northwest winds 
  40 to 50 mph with gusts around 75 mph in the mountains.

* WHERE...Absaroka Mountains and Cody Foothills. The strongest 
  winds in the Cody Foothills will be from just south of Cody to 
  the Clark area.

* WHEN...Until noon MST Monday. The strongest winds are expected 
  Sunday night.

* IMPACTS...Mainly to transportation, especially along Highway 
  120 and the Chief Joesph Highway. Enhanced blow over risk for 
  light and high profile vehicles including campers and tractor 
  trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering 
  wheel in case of a sudden, strong wind gust.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

For more information from the National Weather Service, visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind watch went out at Feb 20, 11:21 AM MST, 1 hour 11 minutes earlier.

Area forecast discussion, Feb 20, 11:21 AM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1121 AM MST Sat Feb 20 2021

.SHORT TERM...Today through Sunday

Snow has become widespread across areas west of the Divide this
morning, as a shortwave trough enters the area. Snow showers over
eastern ID and northern UT are streaming into these areas and will
continue to do so through the rest of the morning. Periods of
moderate to heavy snow will be possible in these areas this morning,
as isolated lightning strikes are occurring with the showers over
northern UT. This snowfall is also being aided by the left front
quadrant of a 120+kt jet that will be sliding southward with this
initial trough. Based on current trends, updated forecasted snowfall
totals of 2 to 3 inches across portions of Sweetwater and southern
Lincoln counties. Thus, have added these areas to the Winter Weather
Advisories currently in effect. Another trough that is currently
over western ID will keep snow going through the afternoon over far
western portions. Additional amounts are higher than expected from
yesterday and will mainly occur in the mountains.

The cold front associated with the trough will move through northern
portions east of the Divide later this morning. As it does snow,
snow will develop in its wake. Snow showers will develop from north
to south east of the Divide through the afternoon. These showers
will be aided by 850-500mb lapse rates of 7.5 to 8C/km. However,
amounts are still expected to be very light in the lower elevations.
2 to 3 inches are still expected in the Bighorns. As the front
crosses the Divide this afternoon, winds will increase across the
south. Snow showers will become more scattered by this point, but
these winds will likely cause blowing and drifting snow to occur
across the I-80/Hwy 30 corridors. Snow showers will gradually end
east of the Divide from north to south this evening, finally ending
over the Casper area between 06Z and 08Z. Light snow showers will
remain possible over the far western mountains during this time as
well.

Northwest flow will set up over the Cowboy State Sunday, in the wake
of this system. This will keep chances for light snow to continue,
with the best chances occurring in the afternoon. Otherwise, expect
dry conditions with seasonal temperatures. Gusty west winds will
return across southern portions Sunday afternoon, continuing the
threat for blowing snow from the fresh snow.

.LONG TERM...Sunday night through Friday

For the start of the period through early Tuesday, expect some
snow showers to continue over the western areas with persistent
northwesterly flow. Any QPF values look to be very light through
Monday. It may be also rather windy across the entire CWA. Some
areas may be quite mild on Monday, with KRIW and KLND possibly
approaching close to 50 degrees. A more widespread swath of
precipitation looks to move into the area early Tuesday morning.
The area of focus broadens on Tuesday to include most of the
northern half of the CWA, with the heaviest areas over YNP and
the Tetons and along the Bighorns. Models show temperatures
ranging from the middle 30s into the 40s for many locations where
precipitation may fall, so many valley and lower elevation areas
may have more rain instead of snow. The southern half of the state
is expected to be mainly dry. For Wednesday, temperatures are
forecasted to be several degrees colder with highs remaining below
freezing for most locations and remaining in the teens in some
areas across the west. For Wednesday, the ECMWF, GFS and CMC all
have a broad trough over the Northern Rockies/PACNW. All three
models start to develop a trough over the area of UT/CO, with the
ECMWF picking up a low to the south of Salt Lake City by 00Z
Thursday. The models keep it dry for the first part of Thursday,
with a ridge over the state and a large area of precipitation to
the south of the state. Moving into Thursday night and Friday,
another trough is shown moving through the area with more
widespread snow again possible across the west along with an
increase in the wind. As is normal, confidence near the end of the
period is low, but overall it looks like continued unsettled
conditions can be expected.

&&

.AVIATION...For the 18Z TAFS through 18Z Sunday

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

VFR conditions will be predominant through 20Z, then snow showers
will begin to spread across the east. These isolated to scattered
snow showers will occur into the evening, producing MVFR to IFR
conditions at times. All terminals have a chance to see some
activity, but KCOD and KCPR will be the most likely. Expect some
mountain obscuration through the period. Only isolated snow showers
will occur after 05Z Sunday.

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

Snow showers will continue through 00Z for most of the area. KJAC
will see MVFR to IFR conditions through about 02Z Sunday. Expect
frequent mountain obscurations through the period. VFR conditions
will prevail after 20Z at KBPI, KPNA, and KRKS with areas of gusty
wind through 01Z. Winds will pick up again at KRKS mid morning
Sunday, with strong to possible high wind gusts expected Sunday
afternoon.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Widespread significant snow will continue over the west today.
Areas of light to moderate snow will also occur over the south
this morning. Gusty winds will develop over the south this
afternoon, leading to good smoke dispersal. Areas of very light
snow will occur east of the Divide today, as a cold front pulls
across the area. By midday Saturday, windy west to northwest winds
are expected to develop, with windy northerly winds east of the
Divide. Despite the breezy winds, most locations will have poor to
fair smoke dispersal due to low mixing heights.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MST this evening for WYZ012-
013-023-024-027>030.

&&

SHORT TERM...LaVoie
LONG TERM...Clayton
AVIATION...Hulme
FIRE WEATHER...LaVoie
Hazardous weather outlook, Feb 20, 7:40 AM MST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
740 AM MST Sat Feb 20 2021

WYZ001>020-022>030-211200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
740 AM MST Sat Feb 20 2021

...Winter Storm Warnings and Winter Weather Advisories for far
Western and Southern Wyoming Today...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow continues across the far west. Light to moderate snow will
fall this morning across southern portions. Blowing and drifting
snow will become possible across the south this afternoon, as
gusty winds develop. Light snow will also occur over areas east of
the Divide, as a cold front moves through the area. Please see
the winter weather advisory and statements for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...High winds possible across across Sweetwater County.

Tuesday...Snow across the west and north. High winds possible
across the Wind Corridor, as a strong cold front quickly moves
through the area.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant winter weather
conditions, according to standard operating procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 7:20 AM MSTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton11 hr
Feb 20, 12:32 PM MSTHigh Wind WarningRIWFremont, Hot Springs, Johnson, Natrona, Park, Sweetwater3 days

Nearby

High Wind Watches in Wyoming, 2021Every high wind watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.